Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 31, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 7, 2013, 1:06 PM PDT for Riverside County, San Bernardino County, California. It was in force for 84 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2013, 1:06 PM PDT (20:06 UTC)
- Expired
- Sep 7, 2013, 2:30 PM PDT
- In force
- 84 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 134 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 1:48 PM PDT | FLASH FLOOD | 3 Ne Lost Horse-Keys Vi, CA | FLASH FLOOD WITH WATER FLOWING OVER KEYS VIEW ROAD AND DEBRIS ON THE ROAD. ROAD WILL BE CLOSED. |
| Sep 7, 2:30 PM PDT | FLASH FLOOD | 7 Nne Lost Horse-Keys V, CA | BARKER DAM NEAR KEYS VIEW RD HAD FLOW AND FLASH FLOODING MEASURED 20 FT WIDE AND 3 FT DEEP. NORTH ENTRANCE TO PARK AND QUEEN VALLEY RD REMAIN CLOSED AS OF 6 PM PDT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
809
WGUS55 KPSR 072006
FFWPSR
CAC065-071-072130-
/O.NEW.KPSR.FF.W.0031.130907T2006Z-130907T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
106 PM PDT SAT SEP 7 2013
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
FOR JOSHUA TREE NATIONAL PARK...MAINLY ALONG KEYS VIEW ROAD...
AND NEAR HIDDEN VALLEY CAMPGROUND.
* UNTIL 230 PM PDT
* AT 1259 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
THUNDERSTORMS WITH HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING
IN JOSHUA TREE NATIONAL PARK ALONG THE KEYS VIEW ROAD.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CAMPERS...HIKERS...AND OFF ROAD VEHICLE RIDERS SEEK HIGHER GROUND
IMMEDIATELY. AVOID WASHES AND STREAMS. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATER OR WATER OF UNKNOWN DEPTH.
A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND
CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES
AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED
CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL
BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA.
&&
LAT...LON 3408 11627 3407 11606 3390 11606 3391 11619
3392 11620 3392 11626 3392 11629
$$
HV1 follow-up statement
586
WGUS75 KPSR 072055
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
155 PM PDT SAT SEP 7 2013
CAC065-071-072130-
/O.CON.KPSR.FF.W.0031.000000T0000Z-130907T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
155 PM PDT SAT SEP 7 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO AND NORTH CENTRAL RIVERSIDE COUNTIES...
AT 140 PM PDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FLASH
FLOODING ALONG KEYS VIEW ROAD AND NEAR JUMBO ROCKS AND HIDDEN VALLEY
CAMPGROUNDS. RADAR ESTIMATES THAT OVER 2 INCHES OF RAIN HAS FALLEN
OVER THESE RURAL AREAS SINCE 1 PM.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CAMPERS...HIKERS...AND OFF ROAD VEHICLE RIDERS SEEK HIGHER GROUND
IMMEDIATELY. AVOID WASHES AND STREAMS. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATER OR WATER OF UNKNOWN DEPTH.
A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND
CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES
AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED
CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL
BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA.
&&
LAT...LON 3408 11627 3407 11606 3390 11606 3391 11619
3392 11620 3392 11626 3392 11629
$$
DEWEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 9:01 AM PDT, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 7, 9:01 AM PDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 901 AM MST SAT SEP 7 2013 .SYNOPSIS... A SIGNIFICANT INCREASE IN MOISTURE WILL BRING COOLER TEMPERATURES AND AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY THIS WEEKEND AND INTO EARLY NEXT WEEK. CLOUDY SKIES IN COMBINATION WITH THE SHOWERS AND THUNDERSTORMS WILL KEEP HIGHS WELL BELOW NORMAL THROUGH NEXT WEDNESDAY. && .DISCUSSION... WIDESPREAD STRATUS FRACTUS WITH SCATTERED SHOWER ACTIVITY CURRENTLY OVERSPREADING MOST OF THE FORECAST AREA THIS MORNING. ONLY AREAS ESCAPING THE CLOUDS AND SHOWERS WERE PORTIONS OF WESTERN IMPERIAL COUNTY AND JTNP WHERE SKIES WERE MOSTLY CLEAR. MORNING WATER VAPOR AND SATELLITE LOOPS SHOW TWO PROMINENT EMBEDDED MCV/VORT CIRCULATIONS...ONE MOVING NORTHWARD FROM PIMA INTO PINAL AND SOUTHWESTERN MARICOPA COUNTIES AND THE SECOND SITUATED JUST EAST OF YUMA. TO THE SOUTH OF THESE FEATURES...SKIES HAVE GRADUALLY CLEARED. THESE WILL CONTINUE TO CIRCULATE FURTHER INTO THE ALREADY MOISTURE RICH ARIZONA ATMOSPHERE TODAY WHILE WORKING AWAY AT CLEARING SOME OF THE CLOUD CEILINGS...ADDING ADDITIONAL SUPPORT FOR THE THUNDERSTORM AND HEAVY RAIN THREAT LATER IN THE DAY TODAY. DEEP SOUTHERLY FLOW EXTENDS THROUGH MUCH OF THE ATMOSPHERIC COLUMN ACROSS ARIZONA...WITH CYCLONIC FLOW TO OUR WEST/NORTHWEST AS TROUGHING DIPS DOWN THE WEST COAST AND CALIFORNIA. WITH THIS SET-UP...EXPECT ANOTHER ACTIVE AFTERNOON FOR STORMS AND LOCALIZED FLOODING DUE TO HEAVY RAINFALL. WITH A SOMEWHAT COOL MORNING START AND LINGERING CLOUDS...ADJUSTED DAYTIME TEMPERATURE FORECAST ACROSS THE FORECAST AREA DOWN A DEGREE TO TWO. STILL BELIEVE THE INGREDIENTS ARE THERE FOR FLASH FLOODING THREAT LATER THIS AFTERNOON...WILL WAIT JUST FOR A FEW MORE HOURS OF CLEARING...DAYTIME HEATING...CONVECTIVE INITIATION AND COORDINATION WITH OUR NEIGHBORING FORECAST OFFICES BEFORE ISSUING ANY FLASH FLOOD WATCHES. && .PREVIOUS DISCUSSION /ISSUED AT 418 AM MST/PDT/... THE CURRENT TREND CALLS FOR A SUBSTANTIAL INCREASE IN TROPICAL MOISTURE ACROSS THE REGION OVER THE NEXT DAY OR TWO. THIS WILL GREATLY IMPROVE CHANCES FOR THUNDERSTORMS AND SIGNIFICANT RAINFALL EACH DAY THROUGH TUESDAY NEXT WEEK. THE MOST IMPORTANT IMPACT FROM STORMS OVER THE NEXT SEVERAL DAYS WILL BE HEAVY RAINFALL...LARGE AMOUNTS THAT CAN FALL IN A BRIEF PERIOD OF TIME AND LEAD TO LOCAL AND AREAL FLOODING CONCERNS. THE SOURCE OF TROPICAL MOISTURE THAT IS PROVIDING A BOOST IS FROM TROPICAL STORM LORENA CURRENTLY POSITIONED ALONG THE SOUTHERN BAJA PENINSULA. THE INFLUENCE OF THE TROPICAL STORM AS IT WEAKENS TO A REMNANT LOW WILL SEND SURGES OF MOISTURE NORTHWARD UP THE GULF OF CALIFORNIA THIS WEEKEND....AND MODEL FORECAST SOUNDINGS ARE INDICATING PRECIPITABLE WATER VALUES OF 1.5 TO 2.0 INCHES WILL BE IN PLACE ACROSS THE REGION THROUGH TUESDAY. MODELS ARE STILL IN GOOD AGREEMENT THAT A LARGE AREA OF LOW PRESSURE OFF THE CALIFORNIA COAST...AND THE ASSOCIATED UPPER LEVEL JET DYNAMICS WILL REMAIN STATIONARY OVER THE REGION DURING THIS TIME PERIOD. THIS WILL HELP CREATE A BROAD UPPER LEVEL DIVERGENCE FIELD ACROSS SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA OVER THE NEXT SEVERAL DAYS THAT WILL FACILITATE SHOWERS/THUNDERSTORMS TO FORM AND BASICALLY WRING OUT THE SURPLUS MOISTURE OUT OF THE ATMOSPHERE. PRECIPITATION CHANCES INCREASE AREA WIDE STARTING TODAY...WITH CHANCE TO LIKELY SHOWERS AND THUNDERSTORMS CONTINUING EACH DAY THROUGH TUESDAY...THE HIGHEST CHANCES STILL FOCUS ON MONDAY. THERE IS A DECENT AMOUNT OF UNCERTAINTY WITH THIS EVENT AS FAR AS TIMING AND PIN-POINTING FOCUSED AREAS OF THE HEAVIEST RAINFALL. HOWEVER... THE PAST SEVERAL MODEL RUNS CONTINUE TO INDICATE THE HEAVIEST RAINFALL AMOUNTS SHOULD FALL ACROSS OUR ARIZONA ZONES AND MOST LIKELY FOCUS ACROSS HIGHER TERRAIN AREAS NORTH AND EAST OF PHOENIX. CURRENT THINKING IS FOR THE THREE DAY EVENT...WIDESPREAD QPF AMOUNTS OF 0.75-1.25 INCHES IS A GOOD POSSIBILITY WITH LOCALLY HIGHER AMOUNTS. TEMPERATURES WILL DEFINITELY BE ON THE DOWN TREND WITH EXPECTED LOWER DESERT HIGHS IN THE 90S STARTING SUNDAY AND LIKELY LASTING THROUGH THE MIDDLE OF NEXT WEEK. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...AND SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... INGREDIENTS ARE IN PLACE FOR AN ACTIVE DAY ACROSS MUCH OF THE DESERT SOUTHWEST. GENERAL IDEA IS THAT MOISTURE WILL CONTINUE TO SPREAD NORTHWARD AHEAD OF A LOW PRESSURE SYSTEM IN NORTHERN MEXICO. CONDITIONS REMAIN FAVORABLE FOR CONVECTION JUST ABOUT ANYWHERE ACROSS THE LOWER DESERTS. HOWEVER...CONCEPTUALLY IT WOULD BE MOST LIKELY DURING THE LATE AFTERNOON THROUGH EARLY EVENING AND THIS IS REFLECTED IN THE TAFS AT ALL LOCAL SITES. CIGS MAY LOWER TO AROUND 7-8K FT IN ANY SHOWERS. THERE IS ALSO THE POSSIBILITY OF STRONG OUTFLOW WINDS...BLOWING DUST AND TEMPORARILY REDUCED VSBYS AT ALL SITES INCLUDING THOSE IN THE PHOENIX AREA. WITH PLENTY OF RESIDUAL MID CLOUDS AND SUBSEQUENT DIFFERENTIAL HEATING THIS MORNING FOLLOWED BY WIDESPREAD CONVECTION THIS AFTERNOON...WINDS ARE EXPECTED TO BE HIGHLY VARIABLE AND PRONE TO MESOSCALE INFLUENCES. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... MONDAY THROUGH FRIDAY... MOISTURE WILL INCREASE ACROSS THE REGION THROUGH THE PERIOD... BRINGING GREATER CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE LOWER DESERTS...ALONG WITH INCREASED HUMIDITY LEVELS. WINDS THROUGH MOST OF THE PERIOD WILL BE LIGHT. STRONGER AND MORE ERRATIC WINDS ARE POSSIBLE NEAR THUNDERSTORMS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...NOLTE PREVIOUS DISCUSSION...MEYERS/KUHLMAN AVIATION....HIRSCH FIRE WEATHER...MCLANE
Hazardous weather outlook, Sep 7, 6:10 AM PDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 610 AM MST SAT SEP 7 2013 AZZ020>028-CAZ030>033-081315- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 610 AM MST SAT SEP 7 2013 /610 AM PDT SAT SEP 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...STRONG GUSTY WINDS...SOME BLOWING DUST...AND FREQUENT LIGHTNING. THE FLASH FLOOD THREAT IS HIGH. HEAVY RAINFALL CAN LEAD TO LOCALIZED FLOODING CONCERNS AND INCREASED FLOW IN WASHES AND CANALS. STORM RUNOFF CAN RAPIDLY FLOW ACROSS ROADWAYS...AND QUICKLY POOL IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. MOISTURE WILL REMAIN PLENTIFUL ALL WEEK. SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGH AT LEAST TUESDAY...AND STORM ACTIVITY WILL TAPER OFF BY FRIDAY. STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG GUSTY WINDS AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:17 PM PDT | Blowing Dust Advisory | PSR | 98 min | |
| Sep 7, 12:34 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 116 min |
| Sep 7, 2:33 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 117 min |
| Sep 7, 3:00 PM PDT | Special Weather Statement | PSR | Riverside | 45 min |
| Sep 7, 3:30 PM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Sep 7, 4:32 PM PDT | Areal Flood Warning | PSR | Riverside, San Bernardino | 4 hr |
| Sep 7, 4:33 PM PDT | Flash Flood Warning | PSR | Imperial, Riverside | 3 hr |
| Sep 7, 4:56 PM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Sep 7, 4:58 PM PDT | Blowing Dust Advisory | PSR | 30 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.